Alert archive / Washington / High Wind Watches in 2014

High Wind Watch 3, NWS Pendleton, OR

February 15, 20145 counties in Washington

NWS Pendleton, OR issued this high wind watch at Feb 15, 2014, 8:49 PM PST for 5 counties in Washington. It took effect at Feb 16, 2014, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2014, 8:49 PM PST (04:49 UTC)
In effect from
Feb 16, 2014, 1:00 PM PST
Expired
Feb 16, 2014, 4:38 AM PST
In force
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 91 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 4.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2014-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2014-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Feb 15, 2:29 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Feb 15, 2:29 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
229 PM PST SAT FEB 15 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. A STORM SYSTEM WAS
AFFECTING THE ENTIRE REGION WITH PERIODS OF RAIN. SOME SNOW DID FALL
ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES EARLIER THAT COULD
HAVE PRODUCED AN INCH IN SOME PLACES BUT HAS SINCE TURNED TO RAIN.
HOWEVER COLDER AIR WILL WORK ITS WAY INTO THE AREA THIS EVENING AND
PERIODS OF SNOW ARE EXPECTED AND A SNOW ADVISORY IS IN EFFECT FOR
OUR EAST SLOPES OF THE WA CASCADES THROUGH TONIGHT AND INTO SUNDAY
MORNING. ELSEWHERE RAIN SHOWERS ARE LIKELY AND PRESSURE GRADIENTS
TIGHTEN LATER TONIGHT AND BREEZY TO WINDY CONDITIONS ARE POSSIBLE
OVER AND NEAR THE COLUMBIA BASIN OVERNIGHT AND INTO SUNDAY MORNING.
AS THE STORM SYSTEM DEPARTS SUNDAY DRIER CONDITIONS WILL COVER MOST
OF THE REGION EXCEPT FOR THE AREA MOUNTAINS THAT INCLUDE THE
CASCADES AND BLUE/WALLOWAS.

ANOTHER STORM SYSTEM SUNDAY NIGHT WILL BRING BREEZY TO WINDY
SOUTHWEST WINDS TO THE AREA. MEANWHILE SHOWERS WILL MOVE INTO THE
WA/OR CASCADES AND PUSH EAST INTO THE REMAINDER OF THE AREA MONDAY
AND MONDAY NIGHT. SNOW LEVELS WILL REMAIN HIGH AND ANY SNOW WILL BE
CONFINED TO THE HIGHEST ELEVATIONS OF THE AREA MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...A VERY MOIST WESTERLY
FLOW TUESDAY WILL TRANSITION TO A NORTH WEST FLOW BY THURSDAY.  SNOW
LEVELS WILL BE AROUND 3000-4000 FT BEFORE THE FRONTAL PASSAGE.
COLDER AIR MAY REMAIN TRAPPED ALONG THE EAST SLOPES OF THE CASCADES
SO HAVE SNOW LEVELS AROUND 2000 FT FOR THAT AREA.  BY WEDNESDAY
MORNING SNOW LEVELS WILL BE DOWN TO 1500 FT BUT THE MOISTURE WILL BE
MAINLY OVER THE MOUNTAINS AND WILL BE AS ALL SNOW.   MODELS INDICATE
THAT SOME AREAS COULD GET ENOUGH SNOW FOR HIGHLIGHTS...BUT TOO EARLY
TO BE SPECIFIC.  AS NORTHWEST FLOW SETS IN ON THURSDAY...DRIER AIR
WILL INVADE THE AREA.  MAINLY THE LOWER ELEVATIONS WILL BE DRY BUT
PRECIPITATION SHOULD START TO TAPER OFF BY THE END OF THE WORK WEEK
OVER THE MOUNTAINS.  CURRENT FORECAST FOR FRIDAY AND SATURDAY STILL
HAS CHANCE POPS OVER THE MOUNTAINS DUE TO UNCERTAINTY THAT THIS
PROGRESSIVE WET PATTER WILL END.  TEMPERATURE WISE FOR THURSDAY
ONWARD...WITH THE NORTHWEST FLOW BEHIND THE COLD FRONT EXPECT THAT
TEMPERATURES WILL BE FAIRLY COOL WITH HIGHS IN THE MID 30S TO LOWER
40S FOR THE LOWER ELEVATIONS AND IN THE MID 20S TO MID 30S
MOUNTAINS.  LOWS MAY BE IN THE LOW TEENS TO MID 20S...IF ENOUGH
CLEARING OCCURS OVER THE MOUNTAINS ON FRIDAY AND
SATURDAY...TEMPERATURES MAY EVEN GET DOWN INTO THE SINGLE DIGITS
OVER THE MOUNTAINS. WEBER

&&

.AVIATION...00Z TAFS...MVFR/IFR CONDITIONS ARE EXPECTED OVER THE
NEXT 6 HOURS AS A WARM FRONT LIFTS ACROSS THE AREA. LIFR CONDITIONS
ARE POSSIBLE BUT SHOULD BE VERY BRIEF.  STRATIFORM RAIN WILL
CONTINUE THROUGH ABOUT 03Z. THEN A COLD FRONT WILL FOLLOW WITH RAIN
SHOWERS OR VICINITY SHOWERS THIS EVENING. VCFG AROUND KPDT AND
PERHAPS BRIEFLY OVER THE AIRPORT AS LOW CLOUDS ARE PUSHED THROUGH
FROM THE APPROACHING COLD FRONT.  WINDS WILL PICK UP AND BE BREEZY
OUT OF THE WEST SOUTHWEST WITH THE COLD FRONT.  SUSTAINED WINDS WILL
RANGE FROM 10 TO 20KTS...GUSTING UP TO 30KTS.  CONDITIONS SHOULD
IMPROVE TO VFR TONIGHT THROUGH 00Z SUNDAY.  WEBER

&&

.HYDROLOGY...FLOOD WARNING FOR SOUTHERN DESCHUTES AND WESTERN
WALLOWA COUNTIES AND FLOOD ADVISORY WILL CONTINUE THROUGH SUNDAY AS
THE WARM AND WET SYSTEM MOVES THROUGH OVERNIGHT.  CURRENT THINKING
IS THAT COOLER AIR WILL BE MOVING IN ON SUNDAY AS WELL AS A LITTLE
BREAK FROM THE RAIN AND LOWER THE THREAT OF FLOODING AFTER SUNDAY
NIGHT.  ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  48  38  45 /  60  20  40  60
ALW  38  50  39  47 /  60  20  50  60
PSC  36  49  40  50 /  60  20  50  50
YKM  30  42  32  45 /  80  20  80  60
HRI  36  49  40  48 /  60  20  40  50
ELN  28  41  31  43 /  80  40  80  60
RDM  29  46  29  48 /  50  20  30  60
LGD  36  43  30  40 /  60  30  30  70
GCD  30  43  31  44 /  50  20  10  60
DLS  36  46  40  45 /  70  30  80  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY UNTIL NOON PST SUNDAY WAZ520.

&&

THREAT INDEX
SUNDAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/89/89/93
Hazardous weather outlook, Feb 15, 4:41 AM PST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
441 AM PST SAT FEB 15 2014

WAZ520-161245-
EAST SLOPES OF THE WASHINGTON CASCADES-
441 AM PST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STORM MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING SNOW TO THE
WASHINGTON CASCADES TODAY AND TONIGHT. SIGNIFICANT ACCUMULATIONS
ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL MORE STORMS WILL MOVE THROUGH NEXT WEEK WITH ADDITIONAL SNOW.

ORZ050-509>511-161245-
WALLOWA COUNTY-EAST SLOPES OF THE OREGON CASCADES-
NORTH CENTRAL OREGON-CENTRAL OREGON-
441 AM PST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SNOW MELT COMBINED WITH ADDITIONAL RAIN TODAY AND TONIGHT WILL
KEEP RIVERS AND STREAMS RUNNING HIGH WITH THE POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL MORE STORMS WILL BE MOVING ACROSS THE REGION NEXT WEEK.
HOWEVER TEMPERATURES WILL BE TURNING COLDER FROM WEDNESDAY THROUGH
THE WEEKEND WITH PRECIPITATION CHANGING BACK TO SNOW.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:49 PM PSTWind AdvisoryPDTCrook, Deschutes, Gilliam, Jefferson, Morrow, Sherman and 3 more46 hr
Feb 16, 1:30 PM PSTWinter Storm WarningPDT26 hr

Nearby

High Wind Watches in Washington, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.